Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#257969] of David B. Dunson


Papers Published

  1. Armagan, A; Dunson, D, Sparse variational analysis of linear mixed models for large data sets, Statistics & Probability Letters, vol. 81 no. 8 (August, 2011), pp. 1056-1062, Elsevier BV, ISSN 0167-7152 [doi]
    (last updated on 2019/05/24)

    It is increasingly common to be faced with longitudinal or multi-level data sets that have large numbers of predictors and/or a large sample size. Current methods of fitting and inference for mixed effects models tend to perform poorly in such settings. When there are many variables, it is appealing to allow uncertainty in subset selection and to obtain a sparse characterization of the data. Bayesian methods are available to address these goals using Markov chain Monte Carlo (MCMC), but MCMC is very computationally expensive and can be infeasible in large p and/or large n problems. As a fast approximate Bayes solution, we recommend a novel approximation to the posterior relying on variational methods. Variational methods are used to approximate the posterior of the parameters in a decomposition of the variance components, with priors chosen to obtain a sparse solution that allows selection of random effects. The method is evaluated through a simulation study, and applied to an epidemiological application. © 2011 Elsevier B.V.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320